Arizona, 2009

Wildfire in Arizona, March 25 to 27, 2009

March 25 to 27, 2009 · NWS TWC · 1 event in 1 county or zone

Dry fuels along with windy conditions help spread the human caused Geronimo Wildfire in Cochise County.

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Dry fuels along with windy conditions help spread the human caused Geronimo Wildfire in Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 25, 1:55 PM MST, 5 minutes earlier.

Area forecast discussion, Mar 25, 1:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST WED MAR 25 2009

.SYNOPSIS...DRY NORTHWESTERLY FLOW WILL RESULT IN MOSTLY CLEAR SKIES
TONIGHT. ON THURSDAY...A STRONG LOW PRESSURE SYSTEM MOVING ACROSS
THE FOUR CORNERS REGION WILL BRING VERY WINDY CONDITIONS AND AREAS
OF BLOWING DUST TO SOUTHEAST ARIZONA. THERE WILL ALSO BE A CHANCE OF
SHOWERS LATE THURSDAY ACROSS THE WHITE MOUNTAINS. COOLER FRIDAY
FOLLOWED BY A WARMING TREND THIS WEEKEND.

&&

.DISCUSSION...NWLY FLOW ALOFT WILL PROVIDE MOSTLY CLEAR SKIES THIS
EVENING...THEN SOME INCREASE IN CLOUDS PARTICULARLY NE OF TUCSON
TOWARD DAYBREAK THUR. 25/12Z GFS/ECMWF CONTINUED TO DEPICT A STRONG
LOW PRESSURE SYSTEM TO MOVE SEWD ACROSS THE FOUR CORNERS REGION
THUR...THEN ACROSS THE TX PANHANDLE FRI. APPEARS ANY MOISTURE OF
SIGNIFICANCE WILL BE CONFINED TO THE WHITE MOUNTAINS WHERE A CHANCE
OF SHOWERS EXISTS THUR AFTERNOON AND THUR NIGHT.

HOWEVER...THE MAIN IMPACT WILL BE WINDY TO VERY WINDY CONDITIONS
AREAWIDE THUR AFTERNOON AND EARLY THUR EVENING. GFS/NAM SOLUTIONS
DEPICTED 40-50 KT 700 MB WINDS THUR AFTERNOON/THUR EVENING...WHICH
SHOULD TRANSLATE TO SUSTAINED SURFACE SPEEDS OF 20-35 MPH AND GUSTS
OF 35-50 MPH. BLOWING DUST SHOULD ALSO OCCUR PARTICULARLY IN AREAS
PRONE TO WLY AND PERHAPS NWLY SURFACE COMPONENT...AND GIVEN THE
EXPECTED DRY ENVIRONMENT ACROSS MUCH OF THIS FORECAST AREA.

THUS...HAVE ISSUED WIND ADVISORY FOR PUBLIC ZONES 019-030-035 GIVEN
RECEIPT OF 25/12Z GFS/NAM GUIDANCE WIND SPEEDS THAT TRENDED HIGHER
VERSUS PREVIOUS SOLUTIONS. MIDNIGHT SHIFT MAY EVENTUALLY OPT TO
EXPAND THIS AREA WWD TO INCLUDE THE TUCSON METRO AREA...BUT FOR NOW
CONFIDENCE IS NOT SUFFICIENTLY HIGH ENOUGH TO JUSTIFY THE INCLUSION
OF PUBLIC ZONES 029-033-034. NLY FLOW FRI FOLLOWED BY DRY NWLY FLOW
THIS WEEKEND.

25/12Z GFS/ECMWF WERE FAIRLY SIMILAR WITH REGARD TO THE NEXT
SHORTWAVE TROUGH/UPPER LOW SYSTEM TO MOVE ACROSS THE CENTRAL ROCKIES
SUN NIGHT...THEN ACROSS THE CENTRAL CONUS PLAINS MON. PERHAPS SOME
BREEZES PARTICULARLY ERN SECTIONS SUN AFTERNOON AND AGAIN MON THOUGH
REMAINING PRECIP-FREE. THEREAFTER...LARGE DIFFERENCES EXISTED
BETWEEN THE 25/12Z GFS DEPICTION OF CLOSED LOW OVER AZ...AND 25/12Z
ECMWF DEPICTION OF NWLY FLOW OVER THE SWRN CONUS. APPEARS PRECIP-
FREE CONDITIONS TO CONTINUE DURING THE MIDDLE OF NEXT WEEK ALTHOUGH
DID REFLECT SINGLE-DIGIT POPS VICINITY WHITE MOUNTAINS NEXT WED.

SLIGHTLY ABOVE NORMAL DAYTIME TEMPS THUR FOLLOWED BY ABOUT 10 DEGS
OR SO OF COOLING FRI. WARMER BOTH SAT AND SUN THEN NO SIGNIFICANT
DAYTIME TEMP CHANGES MON-TUE.

&&

.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WILL APPROACH THE
REGION TONIGHT AND THEN MOVE INTO THE FOUR CORNERS REGION THURSDAY.
MOISTURE WITH THIS SYSTEM WILL BE LIMITED WITH A CHANCE OF SHOWERS
CONFINED MAINLY TO THE WHITE MOUNTAINS. HOWEVER...STRONG AND GUSTY
WINDS ARE EXPECTED TO OCCUR ACROSS MOST OF SOUTHEAST ARIZONA. THE
COMBINATION OF THE STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITIES
AND A HIGH TO VERY HIGH FIRE DANGER WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY
EVENING ACROSS MUCH OF SOUTHEAST ARIZONA. SUSTAINED 20 FOOT WEST TO
NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO BETWEEN 40 AND 50 MPH
ARE EXPECTED AREAWIDE...EXCEPT ACROSS FAR WESTERN PIMA COUNTY WHERE
WINDS WILL BE A LITTLE LESS...IN THE 15 TO 20 MPH SUSTAINED RANGE
WITH GUSTS TO AROUND 30 MPH. IN ADDITION...RELATIVE HUMIDITY VALUES
ARE EXPECTED TO BOTTOM OUT THURSDAY AFTERNOON IN THE UPPER SINGLE
DIGITS TO MIDDLE TEENS EVERYWHERE EXCEPT IN FIRE WEATHER ZONE 146
(NORTHERN GRAHAM AND NORTHERN GREENLEE COUNTY) WHERE VALUES ARE
EXPECTED TO BOTTOM OUT BETWEEN 18 TO 24 PCT. THEREFORE...A RED FLAG
WARNING IS IN EFFECT FROM 11 AM MST TO 7 PM MST THURSDAY FOR ALL OF
FIRE WEATHER ZONE 148 AND THE EASTERN TWO-THIRDS OF FIRE WEATHER
ZONE 147 (EVERYWHERE EXCEPT FAR WESTERN PIMA COUNTY). A FIRE WEATHER
WATCH IS ALSO IN EFFECT FROM 11 AM MST TO 7 PM MST THURSDAY FOR FIRE
WEATHER ZONE 146.

&&

.AVIATION...MOSTLY CLEAR SKIES WILL PREVAIL THROUGH TONIGHT WITH ANY
CLOUDS OF SIGNIFICANCE ABOVE 20K FT AGL AND MAINLY OVER THE EASTERN
HALF OF THE FORECAST AREA. SUSTAINED SURFACE WINDS WILL GENERALLY BE
LESS THAN 12 KTS THROUGH TONIGHT. ON THURSDAY A STRONG LOW PRESSURE
SYSTEM WILL BRING A CHANCE OF SHRA/SHSN TO THE WHITE MOUNTAINS...
WITH MOSTLY CLEAR SKIES ACROSS THE WESTERN HALF OF THE CWA AND
PARTLY CLOUDY SKIES OVER THE EASTERN PORTION OF THE FORECAST AREA.
HOWEVER...THE MAIN FORECAST CONCERN ON THURSDAY WILL BE THE VERY
STRONG WINDS. SURFACE WINDS DURING THE LATE MORNING THROUGH EARLY
EVENING HOURS ON THURSDAY (18Z-02Z PERIOD) WILL BE WLY/NWLY AT 20-30
KTS AND GUSTS OF 30-45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
      WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY
       AZZ019-030-035.
      RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY
       FIRE ZONE 148 AND FIRE ZONE 147 EXCEPT FAR WESTERN PIMA
       COUNTY.
      FIRE WEATHER WATCH IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY
       FIRE ZONE 146.

DISCUSSION...BF
FIRE WEATHER/AVIATION...GZ

WEATHER.GOV/TUCSON
Hazardous weather outlook, Mar 25, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
500 AM MST WED MAR 25 2009

AZZ030-035-260200-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-
500 AM MST WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE IS CURRENTLY MOVING THROUGH SOUTHERN
ARIZONA. HOWEVER...THIS SYSTEM WILL HAVE LITTLE AFFECT FOR SOUTHEAST
ARIZONA WITH THE EXCEPTION OF INCREASING WINDS THIS AFTERNOON. IN
FACT...A FEW SPOTS COULD APPROACH RED FLAG CONDITIONS THIS
AFTERNOON...BUT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...FIRE WEATHER WATCH IS IN EFFECT FROM LATE THURSDAY MORNING
THROUGH EARLY THURSDAY EVENING...

A DEVELOPING UPPER LOW WILL MOVE ACROSS THE FOUR CORNERS REGION
AROUND MIDDAY THURSDAY...THEN THROUGH NEW MEXICO THURSDAY NIGHT AND
EARLY FRIDAY. THIS SYSTEM WILL BRING AN INCREASE IN WINDS TO THE
REGION THURSDAY AFTERNOON AND EVENING. THE WINDS ARE EXPECTED TO BE
STRONG...GENERALLY SUSTAINED WINDS AROUND 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH. A WIND ADVISORY WILL LIKELY BE ISSUED FOR THURSDAY
AFTERNOON AND EVENING...ASSUMING THAT COMPUTER MODELS CONTINUE TO
SHOW WINDS IN THIS RANGE. THIS WILL MAKE DRIVING DIFFICULT...
ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES. AREAS OF BLOWING
DUST WILL ALSO BE A PROBLEM FOR MOTORISTS.

IN ADDITION TO THE STRONG WINDS...MINIMUM RELATIVE HUMIDITIES ARE
EXPECTED TO BE WELL BELOW 15 PERCENT. THEREFORE...A FIRE WEATHER
WATCH IS IN EFFECT FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY
EVENING DUE TO POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-260200-
NORTHERN GREENLEE COUNTY-
500 AM MST WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE IS CURRENTLY MOVING THROUGH SOUTHERN
ARIZONA. HOWEVER...THIS SYSTEM WILL HAVE LITTLE AFFECT FOR SOUTHEAST
ARIZONA WITH THE EXCEPTION OF INCREASING WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEVELOPING UPPER LOW WILL MOVE ACROSS THE FOUR CORNERS REGION
AROUND MIDDAY THURSDAY...THEN THROUGH NEW MEXICO THURSDAY NIGHT AND
EARLY FRIDAY. THIS SYSTEM WILL BRING AN INCREASE IN WINDS TO THE
REGION THURSDAY AFTERNOON AND EVENING...ALONG WITH A SLIGHT CHANCE
FOR SHOWERS THURSDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. THE
WINDS ARE EXPECTED TO BE STRONG...GENERALLY SUSTAINED WINDS AROUND
25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. A WIND ADVISORY WILL
LIKELY BE ISSUED FOR THURSDAY AFTERNOON AND EVENING...ASSUMING THAT
COMPUTER MODELS CONTINUE TO SHOW WINDS IN THIS RANGE. THIS WILL MAKE
DRIVING DIFFICULT... ESPECIALLY FOR THOSE DRIVING HIGH PROFILE
VEHICLES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-032>034-260200-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
500 AM MST WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE IS CURRENTLY MOVING THROUGH SOUTHERN
ARIZONA. HOWEVER...THIS SYSTEM WILL HAVE LITTLE AFFECT FOR SOUTHEAST
ARIZONA WITH THE EXCEPTION OF INCREASING WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...FIRE WEATHER WATCH IS IN EFFECT FROM LATE THURSDAY MORNING
THROUGH EARLY THURSDAY EVENING...

A DEVELOPING UPPER LOW WILL MOVE ACROSS THE FOUR CORNERS REGION
AROUND MIDDAY THURSDAY...THEN THROUGH NEW MEXICO THURSDAY NIGHT AND
EARLY FRIDAY. THIS SYSTEM WILL BRING AN INCREASE IN WINDS TO THE
REGION THURSDAY AFTERNOON AND EVENING. THE WINDS ARE EXPECTED TO BE
STRONG...GENERALLY SUSTAINED WINDS AROUND 15 TO 30 MPH WITH GUSTS OF
AROUND 40 TO 45 MPH. A WIND ADVISORY MAY BE ISSUED FOR THURSDAY
AFTERNOON AND EVENING...ASSUMING THAT COMPUTER MODELS SHOW AN
INCREASE IN WIND SPEEDS FOR TOMORROW. AREAS OF BLOWING DUST IS ALSO
ANTICIPATED DUE TO THE STRONG WINDS.

IN ADDITION TO THE STRONG WINDS...MINIMUM RELATIVE HUMIDITIES ARE
EXPECTED TO BE WELL BELOW 15 PERCENT. THEREFORE...A FIRE WEATHER
WATCH IS IN EFFECT FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY
EVENING DUE TO POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cochise County

When
March 25, 2:00 PM MST to March 27, 10:00 PM MST
Where
Cochise County forecast zone
Property damage
$150,000
Reported by
Newspaper

The Geronimo wildfire burned nearly 2500 acres of mainly grass near Sunizona in Cochise County. There were about 8 small structures burned including two vehicles.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152507.